Hail, Morgan
- When
- August 14, 3:40 PM EST
- Where
- Morgan County, 2.37 mi ESE of Hansrote
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.565, -78.380
A cold front moved through the Mid Atlantic in the afternoon and evening. Scattered thunderstorms occurred with damaging winds and hail as the main threat.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A cold front moved through the Mid Atlantic in the afternoon and evening. Scattered thunderstorms occurred with damaging winds and hail as the main threat.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 14, 1:32 PM EST, 2 hours 8 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
232 PM EDT TUE AUG 14 2012
.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION TONIGHT AND WEDNESDAY MORNING.
HIGH PRESSURE DOMINATES WEDNESDAY NIGHT AND THURSDAY. ANOTHER
COLD FRONT WILL MOVE INTO THE AREA FRIDAY...THEN STALL TO THE
SOUTH OVER THE WEEKEND.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
SFC ANALY DEPICTS WEAKNESS IN WIND FIELD OVER ERN CWFA. BWI/MTN WNDS
E/SELY...WHILE JUST SW OF CWFA WNDS ARE SWLY...SUGGESTING THAT
MESOLOW DVLPG AS FCST. AFTR SVRL HRS OF INSOLATION...THE EFFECTS OF
SUBSIDENCE BHD MRNG MCS HV BEEN OVERCOME. NMRS CU PRESENT ON VSBL
SATPIX...AND ECHOES STARTING TO FORM ON AREA 88D/S. XPCT THE REST OF
THE AFTN TO BE FAIRLY ACTIVE...AS TSRA DVLP FIRST DUE TO TRRN
CIRCULATIONS...THEN SPREAD EAST DUE TO PVA/HGT FALLS. ATTM ONLY
INSTBY MDT/HIGH..SHEAR REMAINS FAIRLY LOW BUT WL INCREASE TWD EVNG.
PRIMARY MODE WL BE CLUSTERS...BUT CUDNT RULE OUT A TSRA OR TWO INVOF
CNVGNC DUE TO LOW. PWAT GREATER THAN 1.5 INCHES...SO STORMS SHUD
CONTAIN HVY RAIN TOO...BUT THINK THERE WL BE ENUF MVMT TO PRECLUDE A
WIDESPREAD FLOOD RISK.
CDFNT WL SLOWLY ADVC EWD...AND WL BE STRETCHED N/S ARCS CWFA BY ELY
WED MRNG. THERFORE...WL HV A FOCUS FOR MORE TSRA TMRW...WHICH WL BE
ENHANCED BY POTENT S/WV DROPPING THROUGH BASE OF H5 TROF AXIS. SPC
ADDED EXTREME SERN CWFA TO SLGT RISK...WHICH SEEMS REASONABLE AS
THIS AREA WL HV GREATEST IMPACT FM BNDRY AND HTG.
OVERALL STAYED WARM ON TEMPS DUE TO SLOW PROGRESS OF SFC FNT.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
TROF AXIS MOVES E OF CWA WED NGT...BRINGING RAPID END TO ANY LINGER
PCPN FROM WED EVE. SHRTWV RDGG DOMINATES THU/THU NGT...BRINGING
MOSTLY CLR SKIES...SEASONABLY WARM TEMPS...AND LOW RELATIVE HUMIDITY
VALUES.
FRI...SLY FLOW RETURNS AS M/ULVL TROF DEEPENS OVR GREAT LAKES AND
CDFNT APPROACHES CNTRL APLCNS. 12Z GUIDANCE DELAYS FWD PROGRESS OF
FRONT...ALLOWING FOR MORE SIGNIFICANT DIURNAL HEATING. MAXIMA FCST
AROUND 90F...AND AT LEAST MDT INSTABILITY SHUD COMBINE WITH DECENT
BULK SHEAR TO SUPPORT ORGANIZED CNVCTN ALONG AND AHEAD OF CDFNT FRI
AFTN/EVE. SOME ACTIVITY MAY BE STRONG/SVR...THO TIMING OF FROPA AND
DEGREE OF PRE-FRONTAL CLOUD-COVER WILL BE FACTORS IN EXTENT OF SVR
RISK.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
CDFNT SAGS SWD FRI NGT AND WILL BE S OF CWA SAT AND SUN...AFTER
STALLING ACRS SRN VA. SHWRS/TSTMS ALONG BNDRY MAY SPREAD NWD INTO
CWA AS WAVES ENEWD ALONG THIS FEATURE....SO POPS RAISED TO CHC
SAT/SAT NGT...AND SLIGHT POPS INTRODUCED SUN. CONSIDERABLE
CLOUD-COVER AND NWLY LLVL FLOW WILL KEEP TEMPS BELOW NRML THIS
WKEND. HIPRES BUILDS IN ERY NEXT WK.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
TSRA BGNG TO DVLP ACRS AREA. STILL QUITE UNCERTAIN WHETHER TERMINALS
WL RECEIVE A DIRECT HIT...THEREFORE AM KEEPING JUST VCTS RMK AND NOT
TAKING ANY FLGT RESTRICTIONS. IF A TSRA WERE TO BE REALIZED...XPCT
BRIEF IFR VSBYS AND REDUCED CIGS...LASTING MAYBE 30 MIN.
MAY SEE SOME FOG OVNGT...SPCLY FOR THOSE LOCATIONS THAT RECEIVED
RAIN. HARD TO PINPOINT THAT ATTM. DEWPTS MAY BE RATHER HIGH OVNGT...
AND WNDS LGT. HV TAKEN MVFR RESTRICTIONS FOR MOST TAFS.
FNT SHUD BE E OF TERMINALS BY MRNG PUSH WED...SO HV WNWLY WNDS.
THERE MAY BE MORE TSTMS...BUT AM EQUALLY UNCERTAIN AS TO IMPACT. HV
OPTED TO INCL IN INTL TAFS /BWI/IAD/ AFTR 18Z.
VFR CONDS WED NGT THRU ERY FRI AS HIPRES DOMINATES. NW WINDS OF 5-15
KTS WED NGT/THU WILL BCM LGT/VRBL THU NGT THEN SLY FRI. CDFNT
APPROACHES FRI AFTN AND PASSES TERMINALS FRI NGT. SHWRS/TSTMS ALONG
AND AHEAD OF IT MAY BRING LOCALIZED BUT SIGNIFICANT FLIGHT
RESTRICTIONS AS WELL AS GUSTY WINDS. FRONT WILL STALL ACRS SRN VA
THIS WKEND...LEAVING MID-ATLC WITH SIGNIFICANT CLOUD-COVER AND LOW
CHC OF SHWRS/TSTMS ON SAT.
&&
.MARINE...
WNDS HV BEEN LGT/VRBL THUS FAR...BUT PAST CPL HRS HV RESULTED IN
BETTER ORGANIZATION AS INFLOW TO MESOLOW DVLPS. THUS SELY 10 KT
COMMON. STILL HV OPPORTUNITY FOR SLY CHANNELING TAFTN-TNGT...SO HVNT
DISTURBED SCA. WL BE WAITING...BUT WL BE PREPARED TO DROP IT IF
DISRUPTED BY TSRA.
SPEAKING OF WHICH...AMS UNSTBL ENUF FOR SCT-NMRS TSRA TAFTN-EVNG AS
CDFNT APPCHS WATERS. CERTAINLY WL HV GUSTY WNDS INVOF STORMS. SVRL
SMW/S ANTICIPATED. CANNOT RULE OUT A BRIEF WATERSPOUT EITHER.
FNT WL STALL OUT NEAR WATERS OVNGT...AND WL ONLY SLOWLY LIMP EWD
TMRW. THEREFORE...MAY HV DIURNAL LULL IN ACTIVITY...BUT ADDTL STORMS
XPCTD.
NW WINDS BEHIND CDFNT MAY REACH JUST BELOW SCA THRESHOLD WED
NGT/THU...BEFORE HIPRES THU NGT CAUSES DIMINISHING WINDS. CHC
SHWRS/TSTMS LATE FRI THRU SAT AS CDFNT PASSES. SPECIAL MARINE WRNGS
MAY BE NEEDED DURG THIS PERIOD FOR STRONG ACTIVITY.
&&
.TIDES/COASTAL FLOODING...
TIDES CONT AT A HALF TO 3/4 FT ABV ASTRO NORMS. LACK OF SUSTAINED
FLOW TDA HAS PREVENTED ADDTL WATER PILING. NEED AT LEAST A FT
ANOMOLY FOR MINOR THRESHOLDS TO BE REACHED...SO NO CSTL FLOODING
IMMINENT.
TMRW MRNGS TIDE REMAINS QSTNBL. WL NEED TO SEE IF WINDS DO PICK UP
LATER TDA...PUSHING MORE WATER INTO ESTUARY. IF SO...THEN AN ADVY
FOR SENSITIVE LOCATIONS MAY BE REQUIRED.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR ANZ531>534-
537-539>541-543.
SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ530-538-
542.
&&
SYNOPSIS...KONARIK
NEAR TERM...HTS
SHORT TERM...KONARIK
LONG TERM...KONARIK
AVIATION...HTS/KONARIK
MARINE...HTS/KONARIK
TIDES/COASTAL FLOODING...HTSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 244 PM EDT TUE AUG 14 2012 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 151000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 244 PM EDT TUE AUG 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND HAIL. A FEW STORMS COULD PRODUCE TORNADOES. A SMALL CRAFT ADVISORY IS IN EFFECT THIS AFTERNOON AND EVENING FOR THE MARYLAND CHESAPEAKE BAY AND LOWER TIDAL POTOMAC RIVER. MINOR COASTAL FLOODING WILL BE POSSIBLE LATE TONIGHT ALONG THE WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY...BALTIMORE HARBOR SOUTH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY MINOR COASTAL FLOODING WILL BE POSSIBLE EARLY WEDNESDAY MORNING ALONG THE WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY NORTH OF BALTIMORE HARBOR. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY...PRIMARILY ACROSS SOUTHERN MARYLAND. A COLD FRONT WILL CROSS THE REGION FRIDAY AND FRIDAY NIGHT... PROVIDING THE CHANCE FOR THUNDERSTORMS. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-151000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 244 PM EDT TUE AUG 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND HAIL. A FEW STORMS COULD PRODUCE TORNADOES...ESPECIALLY IN NORTHEASTERN AND NORTH-CENTRAL MARYLAND AS WELL AS NEAR WASHINGTON DC. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A COLD FRONT WILL CROSS THE REGION FRIDAY AND FRIDAY NIGHT... PROVIDING THE CHANCE FOR THUNDERSTORMS. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. HTS/KONARIK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 327 PM EDT TUE AUG 14 2012 VAZ028-031-WVZ052-053-142000- CLARKE VA-JEFFERSON WV-BERKELEY WV-FREDERICK VA- 327 PM EDT TUE AUG 14 2012 ...STRONG THUNDERSTORM TO AFFECT CLARKE...JEFFERSON...BERKELEY AND FREDERICK COUNTIES... AT 327 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES NORTHWEST OF BOYCE...MOVING NORTHEAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE BERRYVILLE. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. && LAT...LON 3933 7798 3915 7782 3901 7809 3912 7819 TIME...MOT...LOC 1927Z 230DEG 10KT 3912 7808 BJL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 335 PM EDT TUE AUG 14 2012 VAZ028-WVZ050-142000- HAMPSHIRE WV-FREDERICK VA- 335 PM EDT TUE AUG 14 2012 ...STRONG THUNDERSTORM TO AFFECT HAMPSHIRE AND FREDERICK COUNTIES... AT 335 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF DELRAY...MOVING EAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE TIMBER RIDGE. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. && LAT...LON 3939 7837 3917 7831 3914 7868 3931 7872 TIME...MOT...LOC 1935Z 258DEG 10KT 3924 7859 BJL
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
347 PM EDT TUE AUG 14 2012
MDZ502-VAZ028-WVZ050-142015-
HAMPSHIRE WV-CENTRAL AND EASTERN ALLEGANY MD-FREDERICK VA-
347 PM EDT TUE AUG 14 2012
...STRONG THUNDERSTORM TO AFFECT HAMPSHIRE...CENTRAL AND EASTERN
ALLEGANY AND FREDERICK COUNTIES...
AT 347 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF AUGUSTA...MOVING NORTHEAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE SLANESVILLE...HIGGINSVILLE...POINTS AND
LEVELS.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
&&
LAT...LON 3955 7854 3952 7847 3951 7847 3950 7844
3946 7834 3944 7831 3922 7856 3932 7872
TIME...MOT...LOC 1947Z 216DEG 16KT 3935 7858
BJLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 357 PM EDT TUE AUG 14 2012 VAZ025-026-WVZ506-142045- EASTERN PENDLETON WV-ROCKINGHAM VA-AUGUSTA VA- 357 PM EDT TUE AUG 14 2012 ...STRONG THUNDERSTORM TO AFFECT EASTERN PENDLETON...ROCKINGHAM AND AUGUSTA COUNTIES... AT 357 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST OF SUGAR GROVE...MOVING NORTHEAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE RAWLEY SPRINGS. STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS ARE ISSUED. THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS. WIND GUSTS IN EXCESS OF 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. WINDS THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL THE STORM HAS PASSED. && LAT...LON 3876 7908 3850 7887 3845 7930 3850 7933 TIME...MOT...LOC 1957Z 237DEG 11KT 3850 7927 KONARIK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 410 PM EDT TUE AUG 14 2012 WVZ050-142045- HAMPSHIRE WV- 410 PM EDT TUE AUG 14 2012 ...STRONG THUNDERSTORM TO AFFECT HAMPSHIRE COUNTY... AT 410 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF SHANKS...MOVING EAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE SHANKS AND AUGUSTA. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. && LAT...LON 3939 7864 3924 7850 3922 7873 3932 7883 TIME...MOT...LOC 2010Z 250DEG 9KT 3927 7869
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
438 PM EDT TUE AUG 14 2012
VAZ025-026-WVZ506-142115-
EASTERN PENDLETON WV-ROCKINGHAM VA-AUGUSTA VA-
438 PM EDT TUE AUG 14 2012
...STRONG THUNDERSTORMS TO AFFECT EASTERN PENDLETON...ROCKINGHAM AND
AUGUSTA COUNTIES...
AT 439 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM SPARKLING SPRINGS TO RAWLEY SPRINGS TO 9 MILES
NORTHWEST OF SANGERVILLE...MOVING EAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE DALE ENTERPRISE...HARRISONBURG AND
BRIDGEWATER.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.
&&
LAT...LON 3849 7865 3839 7890 3830 7913 3844 7932
3851 7915 3858 7892
TIME...MOT...LOC 2039Z 275DEG 15KT 3854 7891 3850 7903
3846 7919
BJLThe Sterling radar (KLWX), 101 km away, was scanning. The volume nearest the first event began at 20:38 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
There was a tree knocked down across Winchester Ave near Frenchys Dr.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2012Every state in 2012This day in weather historyWarnings in West Virginia, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407918, 407919.